Alert archive / Illinois / Frost Advisories in 2021
Frost Advisory 4, NWS Chicago, IL
NWS Chicago, IL issued this frost advisory at May 10, 2021, 2:23 PM CDT for 9 counties in Illinois. It took effect at May 11, 2021, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2021, 2:23 PM CDT (19:23 UTC)
- In effect from
- May 11, 2021, 1:00 AM CDT
- Expired
- May 11, 2021, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Chicago, IL
Counties Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Kane County, IL, Lake County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL
The radar
The Chicago radar (KLOT), 66 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS73 KLOT 101923 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 223 PM CDT Mon May 10 2021 ILZ003>006-008-011>013-103-110330- /O.NEW.KLOT.FR.Y.0004.210511T0600Z-210511T1300Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage- Northern Cook- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, and Northbrook 223 PM CDT Mon May 10 2021 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY... * WHAT...Low temperatures of 33 to 36 will result in areas of frost. * WHERE...Northern Illinois, generally along and north of I-88. * WHEN...From 1 AM to 8 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MTF
3 follow-up statements
254 WWUS73 KLOT 110234 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 934 PM CDT Mon May 10 2021 ILZ003>006-008-011>013-103-111045- /O.CON.KLOT.FR.Y.0004.210511T0600Z-210511T1300Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage- Northern Cook- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, and Northbrook 934 PM CDT Mon May 10 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY... * WHAT...Low temperatures of 33 to 36 will result in areas of frost. * WHERE...Northern Illinois, generally along and north of I-88. * WHEN...From 1 AM to 8 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
138 WWUS73 KLOT 110815 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 315 AM CDT Tue May 11 2021 ILZ003>006-008-011>013-103-111300- /O.CON.KLOT.FR.Y.0004.000000T0000Z-210511T1300Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage- Northern Cook- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, and Northbrook 315 AM CDT Tue May 11 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Low temperatures of 33 to 36 will result in areas of frost. * WHERE...Northern Illinois, generally along and north of I-88. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Carlaw
474 WWUS73 KLOT 111234 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 734 AM CDT Tue May 11 2021 ILZ003>006-008-011>013-103-111345- /O.EXP.KLOT.FR.Y.0004.000000T0000Z-210511T1300Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage- Northern Cook- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, and Northbrook 734 AM CDT Tue May 11 2021 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures will continue to rise. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 10, 12:39 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 10, 12:39 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1239 PM CDT Mon May 10 2021 .UPDATE... 1052 AM CDT The going forecast message is in fairly good shape. The main adjustment was to increase PoPs further along/south of I-80 for this afternoon. Also as noted in the below discussion, there could be a few gustier showers/storms too. Scattered light showers/sprinkles have been traversing the northern half of the CWA this morning, owing to weak ascent along a sheared short wave axis. This axis actually extends back to the South Dakota/Nebraska border, with an embedded more pronounced short wave across eastern Iowa as seen on water vapor imagery. This wave is collocated with steeper lapse rates in the 1-4 km layer as seen on the 12Z DVN sounding. The timing of this short wave and associated steeper lapse rate pocket moving over the central/southern CWA continues to be the middle of this afternoon. A weak surface front/convergence zone is presently draped near the Quad Cities eastward along/just north of I-80. As this slowly moves south, convergence along this looks to increase during peak heating and serve as the primary focus area for showers and probably some storms this afternoon. The low freezing levels (around 4,000 ft) and especially -10C levels (9,500 ft) are within the steeper lapse rates that are forecast to translate over the southern half of the CWA in the afternoon. Even this morning we saw brief intra-cloud electrical activity with a cell in McHenry County, indicating it won't take much of an updraft to provide some frozen hydrometeors and lightning potential, even though the equilibrium levels are quite low today. Also as noted in the previous AFD, could be some gustier showers. The steep low level lapse rates will extend below the cloud layer today in the southern CWA, especially the Kankakee River Valley and south where highs will likely top 60. Of note too, along the convergence zone it's one of those setups where there is some stretching with the low-level lapse rates and predicted some pooled surface vorticity. The RAP does highlight an area of enhanced stretching potential too, and that's some of the ingredients we look for toward possibly brief landspouts. So cannot rule that out. Again the forecast is in good shape. Will assess shortly the need for any frost/freeze headlines for tonight. MTF && .SHORT TERM... 243 AM CDT Through Tuesday... Fairly strong isentropic ascent is ongoing across northern Illinois and southern Wisconsin early this morning, maximized along the 285-300 K theta surfaces tied to a modest low-level mass response associated with an upstream shortwave. A robust subsidence inversion will hold any freely-ascending parcels to under 550 mb or so, but the magnitude of ascent and attendant mid-level saturation may be sufficient to squeeze out some spotty shower activity this morning, primarily north of I-80. Any precipitation would be light, but did inch PoPs up a bit to account for this potential. Additionally, added a brief mention of patchy fog to the grids this morning for locales roughly south of I-80 and east of I-55 where lighter surface-950 mb winds are present where dewpoint depressions have fallen to only a handful of degrees. The aforementioned shortwave will pivot overhead today, dragging modest 30-50 m/12 hour height falls across the region. At the same time, we'll get into a better position on the cyclonic shear side of a 120+ kt jet streak which will help to locally boost divergence aloft as DCVA commensurately ramps up. One of the main questions today is just high surface dewpoints manage to climb with some disparity noted in the global and short term model guidance. Either way, steepening 0-3 km lapse rates south and west of the inland-pushing lake breeze may support a sliver of surface-based instability developing under the mid-level subsidence inversion. Saw enough support this morning to justify increasing precipitation chances south of I-80 this afternoon and into the mid-evening hours as a result, and additionally held onto some lower chances farther north along the lake breeze where enhanced surface convergence may serve to help pop some additional (isolated) showers. Given the anomalously cold temperatures through the atmospheric column today, it probably won't take much to result in some electrification--even with equilibrium levels generally under 15 kft or so--and did add a low thunder mention into our southern locales. While the mid-level flow isn't necessarily all that robust, the deeply-mixed profiles, combined with a relatively dry sub-cloud layer will support a gusty wind potential with any more developed showers/isolated storms that manage to develop today. Don't envision any organized severe potential today (even though 0-6 km shear is quite high--this is essentially out of reach given the low equilibrium levels), but some isolated gusts to 40-50 mph seem plausible across our southern locales with any over-achieving cores. Activity may linger for a bit this evening as the vort max continues to push through, but we should see a diurnal decrease as we work into the early overnight hours. The potential for plenty of lingering mid-level cloud cover casts some degree of uncertainty around the low temperature forecast tonight, but we remain pretty confident that things will clear out across our north to allow temperatures to drop quickly into the low 30s, with pockets of sub-freezing temperatures looking plausible for a brief period before sunrise Tuesday. With the current Frost headline in effect, and given our questions about temperature trends for tonight, we'll let the dayshift get a final look at things, but as it stands now, we're probably headed for another Frost Advisory at least for areas north of I-80 and away from Chicago, with less confidence farther south due to lingering cloud cover. Tuesday should feature overall similar temperatures with another lake breeze given the weak gradient flow in place. Carlaw && .LONG TERM... 300 AM CDT Tuesday night through Sunday... Upper troughing will generally be in place through late week keeping somewhat cool conditions in place mid week before heights build with an approaching ridge over the weekend. Surface high pressure will be in place across the western Great Lakes Tuesday night and make slow eastward progress through Thursday. Diurnal clouds Tuesday afternoon will give way to mainly clear skies Tuesday night and combine with a weakening wind field to allow for radiational cooling. This will set the stage for another night of frost for many inland areas with overnight lows potentially being colder than tonight given the expectation of less cloud cover lingering into the evening. Have lowered overnight lows slightly with the traditional cool corridor from Rochelle to the edges of Aurora having the best chance for seeing lows at or below freezing. North to northeast winds will be in place again for Wednesday pushing lake cooled air across much of the immediate Chicago metro and into northwest Indiana. This will keep highs in the 50s for these areas while the remainder of the area sees low to mid 60s for highs. The surface high will be shifting east Thursday suggesting more of a southerly component to the wind, albeit with light speeds, but potentially reducing the inland extent of lake cooling with more of a southeast direction off the lake. However, speeds may be light enough to allow a traditional lake breeze to develop anyways. Guidance is also in good agreement on an upper trough axis pivoting across the region but precipitation prospects are quite low with this given a dry airmass being in place. Another trough axis is forecast to move through later Friday ahead of a steadily building ridge and brings the next coherent chance for showers/thunderstorms with it. An unsettled upper pattern continues Saturday with additional shower/thunder chances with a better chance going into Sunday as more earnest warm advection arrives. Temps will steadily warm each day from Friday into Sunday but light surface winds will favor at least some component off the lake keeping Illinois shoreline areas cooler. Expect highs in the 70s inland by Sunday. The upper ridge looks to crest the area Monday bringing even warmer air with it but shower/thunder chances continue. MDB && .AVIATION... For the 18Z TAFs... 1239 PM CDT No significant concerns. Items of note include: * 10+ kt east to northeast winds this afternoon * 10-15 kt north-northeast to northeast winds on Tuesday Isolated to widely scattered TS will be a southern TRACON airspace issue through early this evening. For the terminals, a few sprinkles should be the most observed, especially at RFD. Otherwise, VFR conditions will prevail. Steady east to northeast winds will diminish in the early to mid evening as high pressure gradually spreads southeast. Winds may briefly go to just west of north sometime tonight due to land breeze influence at ORD and MDW. A sunny start to Tuesday will get mixing going early and tap into 10-15 kt winds in the mixed layer, with initial NNE wind direction becoming NE in the afternoon due to lake influence. Castro && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 10, 11:39 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1139 AM CDT Mon May 10 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-111645- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1139 AM CDT Mon May 10 2021 /1239 PM EDT Mon May 10 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk along and south of I-80. Significant Frost Risk tonight away from Chicago. DISCUSSION... Showers and isolated thunderstorm are expected primarily along and south of I-80 this afternoon into early evening. While severe weather is not expected, a few storms could produce gusty winds to 45 mph, small hail, and possibly a funnel cloud or two. Temperatures tonight are expected to fall into the low to mid 30s which will result in the development of widespread frost away from Chicago, especially across northern Illinois. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday Night... Elevated Frost Risk. Friday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east-southeast at 25 to 30 mph. LMZ740>745-111645- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1139 AM CDT Mon May 10 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:30 AM CDT | River Flood Advisory | LOT | Iroquois | 23 hr |
| May 10, 12:51 PM CDT | River Flood Advisory | LOT | LaSalle | 30 hr |
| May 10, 12:51 PM CDT | River Flood Advisory | LOT | Bureau, LaSalle, Putnam | 60 hr |
| May 10, 4:06 PM CDT | Special Weather Statement | LOT | LaSalle | 54 min |
Nearby
Frost Advisories in Illinois, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.